Sober since April 6, 2006

That's
days

Tuesday, August 08, 2006

When Stopping Effexor XR

The following is a public service announcement regarding what happens when you stop taking Effexor XR (a popular anti-depressant medication):

Please don't take this stuff, no matter HOW depressed you feel. It only makes the depression worse over time, and when you try to stop taking the medicine, bad things happen.

If you stop cold turkey ...

Your head feels like it's receiving electric shocks every 30 seconds. Every time you move your head, your vision blacks out and you feel very dizzy for a few seconds. Your muscles twitch uncontrollably. You lose your appetite. You feel thirsty all the time. You feel sick to your stomach. Your head aches. You can't sleep. Your dreams will terrify you and seem disturbingly real. You feel exhausted. You get very emotional, and every little thing that happens makes you want to cry.

This is what I'm experiencing today, and I've only missed 2 doses.

So do not stop cold turkey. Talk with your doctor about "weaning" off the medicine. I knew not to stop cold turkey, but that false feeling of invincibility fooled me into thinking I wouldn't have a problem. So please don't be fooled: you can't quit Effexor XR without a doctor's help. Trying is really not worth the risk.

If you're considering taking an anti-depressant, don't take this one.

Thanks for reading. I feel the moral obligation to tell everyone I know to stay as far away from this stuff as possible.

9 comments:

Gwen said...

I take it as well and if I miss one dose it is really bad. I am weaning very very slowly. Like I am talking down a dose every three to six months. I don't think it is a good idea to stop any meds without the care of a doc. I have watched many girls do it only to relapse or get sicker and end up back in institutions.

Thanks for the post.
G~

Shannon said...

Hey, hang in there... did you call your dr? I will pray for you.
I got off my meds in early sobriety, and went through post acute withdraw syndrome, had horrible panic attacks ects,
with a lot of meditation, and talking to a dr I made it through, go to meetings stay connected and take care of yourself. I am sorry you are going through this.. sending a peaceful night's sleep to you and some relaxation and rest..

dAAve said...

Those withdrawal symptoms sound similar to my incomprehensible demoralization.

lash505 said...

Good advice on not taking Effexor XR. I won't take anything that is addictive.

Anonymous said...

XR has not been such a bad med for me. I actually just increased my dosage (under the supervision of a doctor). In the past, I've heard these awful comments about Wellbutrin.

Not every anti-depressant is right for every person. Hang in there babe. It will get better.

Anonymous said...

My partner is on this drug (about two months) and I'm very scared with how it has changed him. He sleeps less, says he feels like he has more energy, but he looks drugged up often. After 3-4 days averaging 3-4 hours sleep per night, he crashes big time and sleeps for 12 or more hours. At least once per week, he gets these really bad sweats that literally soak the bed to the point were all bedding has to be changed, and sometimes the bed is too wet to sleep in. He is more irritable, and generally does not look very healthy. I keep telling him he should go to the doctor and changes meds, but he hasn't so far. The more I research this drug, the more fearful I become, because the longer he is on it, the worse he gets.

tkdjunkie said...

Anonymous, I'm sorry to hear about your partner. You might be able to find some good advice at the Sober Recovery forums -- www.soberrecovery.com/forums. They have a special section for Friends and Family of alcoholics and addicts -- but they also have forums for mental health as well.

It's hard to watch someone you love experience this trauma. The most important thing for you to know is that it's not your fault, and it's up to your partner to decide to get help.

I hope he gets help soon.

Anonymous said...

Thanks, tdkjunkie. I've said the words to the partner, and I'll check out the website. The rest is up to him.

Trudging said...

Wow! Thanks for letting us know